ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO312

The Dangers of Vitamin D Powder Supplements, Found Over-the-Counter, Causing Vitamin D Toxicity

Session Information

Category: Bone and Mineral Metabolism

  • 502 Bone and Mineral Metabolism: Clinical

Authors

  • Tahir, Hira, Stony Brook University Hospital, Stony Brook, New York, United States
  • Wang, Hubert, Stony Brook University Hospital, Stony Brook, New York, United States
  • Sheikh, Fatima, Stony Brook University Hospital, Stony Brook, New York, United States
Introduction

Vitamin D toxicity is a rare but serious condition, potentially leading to death if not treated in a timely manner. This case highlights risks of misusing powder vitamin D supplements marketed directly to consumers.

Case Description

A 54-year-old female with no medical history presented with 4 days of headache, fatigue, nausea, vomiting, polydipsia, polyuria and constipation. She took no medications but had self-started vitamin D powder taking “a tablespoon daily in coffee for health and strong bones.” She learned vitamin D could decrease risk of COVID-19 infection as alternative to vaccination. Further investigation revealed this over-the-counter vitamin D powder was sold in 8 ounce bags with a 50 mg serving size equal to 5000 international units (IU) of Vitamin D3. Each bag contained 4,520 servings equaling 21,250,000 IU. “One tablespoon” of powder every morning equated to 1,328,125 IU, exceeding maximum recommended dose. Admission labs showed high Cr 1.76 mg/dL, calcium 14.4 mg/dL and ionized calcium 6.9 mg/dL but normal phosphorus 3.2 mg/dL, albumin 4.6 g/dL, PTH 26.3 pg/mL and TSH 1.21 uIU/mL. Renal US and CT imaging were unremarkable. EKG noted Osborn waves in leads II, III, aVF, V5, and V6, and QTc 412. 25-hydroxy vitamin D level was high at 650 ng/mL, 24-hour urine calcium was high at 410 mg/24 hr, 1,25-dihydroxy vitamin D was high at >600pg/mL. PTHrP, SPEP and UPEP with immunofixation were negative. Vitamin D toxicity was diagnosed with counseling for powder vitamin D supplement cessation. With IV hydration, calcitonin and bowel regimen, symptoms and calcium levels improved and patient was discharged with follow up.

Discussion

Vitamin D toxicity reported in literature recommends discontinuation of exogenous vitamin D. Previous case studies suggest glucocorticoids or bisphosphonates but clear guidelines for therapy are not identified. The most common cause of toxicity is excess exogenous intake greater than 10,000 IU/day causing 25-hydroxy vitamin D concentration >150ng/mL [1]. During COVID-19 pandemic, there was emphasis on supplements including vitamin D thought to protect against respiratory viral infections [5]. Our case elucidates risks of misusing over-the-counter supplements in a generation of changing trends in nutrition. Further studies should be performed to find treatments given risks of unintentional overdose.